'Tapping chest'


Maddie is now 5. She is brittle and on a concoction of meds. I guess she is now beginning to recognise symptoms and verbalise these to us which is great and reduces the need for us to be constantly watching for signs. However, we are surprised as to how often she says something is wrong with her chest. She is certainly not a child to moan about the way she feels and is more of a child that plays it down and lives life to the full.

Recently she has been complaining of her chest tapping. She says it feels like someone is inside her chest. She then asks for her inhaler. Then the feeling subsides. We mentioned this to the resp cons who said if the salbutamol is helping this feeling subside then it must definately be a sign of her asthma troubling her.

I just wondered if any of you brittle asthmatics could shed some light as to what this 'tapping' is?? I thought maybe it was palpitations at first but the cons said that the salbutamol wouldn't ease this, instead it would exaggerate it. Maddie definately is relieved by inhalers when the tapping happens.


3 Replies

  • I wonder if what she is describing within her vocabulary is the rattling feeling of mucous in her airways. To a young child this would feel like a tapping sensation. And salbutamol does often help as it opens the airways and allows mucous to shift :)

  • Wow I hadn't thought of that. You are most probably right. She does get a lot of mucus.

    It's a real eye opener though..I have asthma and sometimes I feel awful yet no one else can tell outwardly. Maddie has always relied on us to look for those outwardly signs..we wonder how often she felt dreadful but couldn't tell us, yet those signs weren't clear enough for us to see either. I'm so glad she can now let us know.

  • It still could be her heart too - sabutamol is a beta antagonist but it is selective - it works mainly on the lungs and not so much on the heart. Even so, in some people it often makes heart rate go up which is why your daughter's doctor said what he did.

    However, it can also slow the heart rate and make the heart need to beat less hard. When breathing is difficult, it becomes like exercise so heart rate goes up. Also the body tries to compensate for breathing problems by sending more blood to the lungs faster and this makes the heart beat with more force and the heart rate go up. If reliever solves the breathing problem, then the heart doesn't need to compensate, so heart rate goes down rather then up.

    This is what normally happens to me when I have breathing problems. My heart rate goes up and after I use reliever it goes right back down.

You may also like...